Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 300, NWS Springfield, MO

September 17, 2001Cherokee County, Kansas

NWS Springfield, MO issued this severe thunderstorm warning at Sep 17, 2001, 7:19 PM CDT for Cherokee County, Kansas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Sep 17, 2001, 7:19 PM CDT (00:19 UTC)
Expired
Sep 17, 2001, 8:00 PM CDT
In force
41 min
Issued by
NWS Springfield, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Cherokee County, KS

The radar

The Tulsa radar (KINX), 126 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.3 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2001-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1002 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2001-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1002 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
810 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

205 
WUUS53 KSGF 180020
SVRSGF
KSC021-180100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
719 PM CDT MON SEP 17 2001

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHEROKEE COUNTY IN SOUTHEAST KANSAS

* UNTIL 800 PM CDT

* AT 717 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES SOUTHEAST OF OSWEGO...MOVING NORTHEAST
  AT 15 MPH. THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE HAIL TO THE
  SIZE OF NICKELS...AND WINDS IN EXCESS OF 60 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   COLUMBUS BY 745 PM CDT.
   WEST MINERAL BY 750 PM CDT.
   SCAMMON BY 800 PM CDT.

THE TOWNS OF FAULKNER...HALLOWELL...SHERWIN...STIPPVILLE AND SKIDMORE
ARE ALSO IN THE PATH OF THIS STORM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS...LARGE HAIL...AND FREQUENT CLOUD TO GROUND
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3720 9507 3701 9506 3709 9464 3730 9473
          3733 9500

LINDENBERG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 2:10 PM CDT, 5 hours 9 minutes earlier.

Area forecast discussion, Sep 17, 2:10 PM CDT, 5 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
210 PM CDT MON SEP 17 2001

AREAL EXTENT OF FLASH FLOOD WATCH IS THE MAIN CONCERN FOR THIS
FORECAST PACKAGE

FORECAST AREA HAS SEEN SEVERAL ROUNDS OF CONVECTION TODAY...WITH THE
NEXT IN THE SERIES MOVING INTO WEST CENTRAL MISSOURI. ALTHOUGH THE
AREA WAS DRIVEN BY THE NOCTURNAL LOW LEVEL JET...IT HAS PERSISTED
WELL INTO THE AFTERNOON ON THE NOSE OF A STUBBORN 20 KT 850 MB JET.

HAVE LEANED HEAVILY ON THE ETA FOR THIS FORECAST PACKAGE...ALTHOUGH
THE 12Z SOLUTION IS WEAKER AND SLIGHTLY FASTER THAN THE 00Z OUTPUT.
AVN STILL LOOKS TOO FAR NORTH WITH THE HEAVY RAINFALL TONIGHT AND
TUESDAY.

SCENARIO IS FOR SHOWERS AND THUNDERSTORMS TO DEVELOP THIS EVENING IN
KANSAS (WHICH IS ALREADY OCCURRING) AND SPREAD INTO THE WESTERN
SECTIONS OF THE FORECAST AREA OVERNIGHT. PARAMETERS COMING TOGETHER
FOR A HEAVY RAINFALL MCS: EAST-WEST BOUNDARY WITH STRONG WARM AIR
ADVECTION DEVELOPING AT 850 MB OVER IT...GOOD CONVERGENCE OF 850 MB
THETA E ALONG THE NORTHERN GRADIENT OF A THETA E RIDGE...AND COUPLET
JET STRUCTURE AT 250 MB.  SHOWERS AND THUNDERSTORMS TODAY HAVE ALSO
BEEN VERY EFFICIENT DUE TO DEPTH OF MOISTURE PLUME IN THE LOWER
ATMOSPHERE.

WITH THE ABOVE SAID...WILL ISSUE A FLASH FLOOD WATCH FOR THE
MIDNIGHT TO 7 AM TIME FRAME FOR THE NORTHWEST QUARTER OF THE
FORECAST AREA. THESE LOCATIONS WILL SEE THE HEAVY RAIN AT THE TAIL
END OF THE FIRST FORECAST PERIOD. MIDNIGHT SHIFT CAN ASSESS THE
SITUATION AND EXTEND THE WATCH IN TIME AND/OR SPACE IF NECESSARY.

CATEGORICAL CHANCES WILL CONTINUE TUESDAY AS THE UPPER LOW ORGANIZES
IN EASTERN KANSAS. RAIN WILL THEN END FROM WEST TO EAST STARTING
AROUND SUNRISE WEDNESDAY. HAVE KEPT THE EXTENDED FORECAST DRY AS
ZONAL FLOW DEVELOPS NORTH OF THE FORECAST AREA.

THANKS TO WFO LSX...EAX AND TOP(ALSO ACTING WFO ICT) FOR
COORDINATION TODAY

PRELIMINARY FORECAST GUIDANCE FOR COORDINATION PURPOSES ONLY
FCSTID = 8
SGF   65  74  59  76 /  60  80  70  30
JLN   69  74  58  77 /  80  90  70  10
UNO   62  75  61  76 /  60  70  70  40
VIH   63  73  59  75 /  60  80  80  30

.SGF...
MO...FLASH FLOOD WATCH FOR LATE TONIGHT FOR ZONES
MOZ055...MOZ066>068...MOZ077>078...MOZ088>089...MOZ093...MOZ101.

KS...FLASH FLOOD WATCH FOR LATE TONIGHT FOR ZONES
KSZ073...KSZ097...KSZ101.

SUTTON

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.